[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.92.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 9, 1922

RESPIRATORY PARALYSIS FOLLOWING QUINIDIN THERAPY

Author Affiliations

BOSTON
From the Heart Service, Boston City Hospital.

JAMA. 1922;79(24):1974-1975. doi:10.1001/jama.1922.02640240008003
Abstract

The treatment of auricular fibrillation and flutter by the administration of quinidin sulphate is attracting much attention. In order to establish the correct status of this drug in the therapy of these arrhythmias, it is essential that publicity be given to untoward effects as well as to successes. A single instance of respiratory paralysis has occurred in the use of quinidin sulphate in the wards of the Boston City Hospital.

Many fatalities have been reported following the administration of quinidin. Most of these have been attributed to embolism, and, for a few, the explanation of cardiac standstill, associated with heart block, has been given. Apparently, the occurrence of paralysis of respiration is rare. Von Frey,1 who introduced quinidin in cardiac therapy, has recorded two cases in his second report,1 and, more recently, a third was described by him and Hagemann.2 One of Haass'3 patients, who had

First Page Preview View Large
First page PDF preview
First page PDF preview
×